Naloxone take-home kits have have successfully reversed more than 260 overdoses in British Columbia since 2012.

Fentanyl hits East Kootenay streets

Health officials warn public illicit Fentanyl has hit the streets in the East Kootenays.

A new form of synthetic Fentanyl is being sold in East Kootenay communities and health officials have issued a community warning about the drug.

While the drug itself is an opiate used for pain management, the tablets being found on the street are illegally manufactured and are more toxic than the legitimate medication.

Dean Nicholson, executive director of the East Kootenay Addiction Services Society, said the drug started to show up in the East Kootenays around January of 2014.

“That was when we first saw it on our radar,” Nicholson said in an interview with The Free Press. “We hadn’t heard much about it anywhere in the country, so I contacted the national drug centre in Ottawa to let them know we were seeing this stuff and that was news to them. Now we’re hearing stories across North America about Fentanyl.”

Nicholson said over the course of a month, five or six young people came to addiction services looking to go on the methadone program – which is an opiate substitute program – because they were taking what they thought were Oxycontin, as that is what Fentanyl is often mistaken for by recreational drug users.

“They were on these street Oxycontin things that they’d gotten involved with and some had non-fatal overdoses,” he said. “This was a real blip in the kind of typical profile of intakes that we have.”

Opiates aren’t part of the “major drug scene” in the East Kootenays so the centre doesn’t normally see a lot of intakes for opiates, he said.

“But all of a sudden it was in Cranbrook and Invermere, and it was people in their late-teens early-20s which is not the typical profile.”

Upon further investigation, Nicholson and his colleagues found what was happening was this illicit Fentanyl was being marketed in a pill form, being called Oxycontin – or “Street Oxy”, which is being manufactured in Mexico with the ingredients coming primarily from China and sold on the street as a greenish tablet which may be stamped with ‘80’ and ‘CDN’ and maybe go by the name ‘Greenies’, ‘Green Jellies’, ‘Street Oxy’ or ‘Fake 80s’.

Because the illicit drug isn’t pharmaceutically produced, the pills on the street do not meet the same standards in terms of purity and dosage level, and can vary significantly from one batch to the next.

“You have no idea what you’re getting and that’s been where we’re seeing the overdose risk,” Nicholson said. “If they’re getting a drug that, from batch to batch, the dose is really variable, then they might overdose.”

There have been a few deaths this year that have been attributed to Fentanyl, he said, adding that overdose deaths in the East Kootenays are not a common thing.

Nicholson said what he’s been hearing from his clientele involved in opiate drug use is that the illicit drug has actually been around the area since 2013.

“The savvy drug users knew, basically, that it was not Oxycontin, that it was Fentanyl, which is a similar kind of drug.”

Fentanyl is a powerful pain reliever used in cases such as post-surgery patients, is up to 100 times more powerful than Morphine and coming down off the drug can be extremely painful, Nicholson said.

“If you don’t have pain and you start doing these fake Oxycontins, the drug binds to the pain receptors in your brain, it fills them up so the pain signals can’t come through. That’s how painkillers work,” he said, adding in this situation, the brain sees there’s something wrong with the circuits since signals aren’t coming through, so the body fires up the system with pain signals.

“If you stop taking the drug or you run out, now what’s happened is your body is sending all these pain signals, even if there isn’t actual pain. Now you’re experiencing bone pain, body pain, organ pain – not because you’ve actually got any tissue damage, but just because the brain’s been trying to get a signal to come through,” he said. “That pain can last to up to a week, and it’s very intense, it’s very, very unpleasant.”

Since the drug is “downer”, the effects can leave the user feeling sleepy and can quickly move into the respiratory system, causing the user to stop breathing. But since the effects could cause the user to sleep, he or she might not realize an overdose is taking place.

In recent years, the province has adopted a take-home Naloxone program.

Ashraf Amlani, harm reduction epidemiologist at the B.C. Centre for Disease Control, said Naloxone is an antidote to an opioid overdose.

“During an opioid overdose, the person’s breathing can slow down to the point where they stop breathing, so this Naloxone will restore their breathing.”

The take-home Naloxone program began in B.C. in 2012 and people are being educated on how to prevent opioid overdose as well as recognize and respond to it using Naloxone and then eligible clients receive Naloxone kits, Amlani said, adding that because Naloxone is a prescription-only medication the primary candidates for the kits are people that are currently using opioids or have a history of using them.

Amlani said there’s no need for the public to be concerned about the take-home kits.

“You cannot get addicted to Naloxone because it basically reverses the effect of an opioid drug, so if there are no opioids in your system, it would have no effect on you. It basically just restores breathing.”

Europe has been operating programs like this for more than two decades, and in 2014, recommendations were made to expand access of Naloxone programs, as they were proven to reduce harm from opioid drug use, including oxygen deprivation in the brain, severe brain damage and also reducing deaths in people, she said.

In the three years the program has been running in B.C., more than 260 overdoses have been successfully reversed, something Amlani said is an underestimated number since not every reversal gets reported. There are nearly 3,000 kits that have been distributed to clients and sent more than 5,000 to the community sites, including Fernie.

Health Canada is currently reviewing the prescription drug status of Naloxone, since it being a prescription-only drug makes it more difficult to obtain, she said.

“We are really hopeful that they will decide to take it off prescription status, because it is actually a really, really safe drug. It’s one of the safest medications out there.  It’s safer than Tylenol and Tylenol’s available over the counter.”

For more information about the take-home Naloxone kits or about street drugs, visit the B.C. Centre for Disease Control website at www.bccdc.ca.